Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Takayasu’s Arteritis in a Patient with Dasatinib-Induced PAH

Samant McEvoy

Colleen McEvoy

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2018 PHA International PH Conference & Scientific Sessions

Release Date: 06.28.2018

Presentation Type: Abstracts

File Download: Conference 2018_1065

Download Adobe Acrobat

2018 International PH Conference and Scientific SeAbstract presented at the 2018 International PH Conference and Scientific Sessions in Orlando, Fla., June 28-July 1, 2018.

Background

Tyrosine kinase inhibitor therapy has revolutionized treatment for patients with chronic myeloid leukemia (CML), warranting the investigation of potential toxicities. Drug or toxin induced pulmonary hypertension (PH) manifests as pulmonary arterial hypertension (PAH), or WHO Group I disease. Dasatinib-induced PAH has been described previously, and is estimated to occur in < 1% of patients on chronic dasatinib treatment. After discontinuation of therapy, most patients show improvement in clinical and hemodynamic parameters, but some require therapy for PAH. Takayasu arteritis is an inflammatory disease involving the aorta and its branches, and has been associated with PH when there is disease involvement of pulmonary arteries. Here we report a case of a patient with history of CML and dasatinib-induced PAH who then developed Takayasu’s arteritis.

Methods

Case: A 28-year-old female with history of CML presented to our institution for evaluation of possible PH. She was diagnosed with CML in 2011 and was initiated on dasatinib from 2011 to 2015. She had multiple bone marrow biopsies from 2012 onward showing remission. In January 2016, she developed dyspnea on exertion after minimal ambulation. She developed a dry cough, two-pillow orthopnea, and abdominal distension. She underwent right heart catheterization (RHC) significant for pulmonary arterial pressure (PAP) mean of 84 mmHg, pulmonary capillary wedge pressure of 16 mmHg, cardiac output of 2.5, and pulmonary vascular resistance (PVR) of 11.1 Woods units (WU). Her workup revealed negative V/Q scan, no evidence of lung disease, negative autoimmune workup, and negative left heart catheterization. Her dasatinib was held and she was transitioned to imatinib, after which she noticed an improvement in her dyspnea. She was initiated on dual upfront therapy with tadalafil and ambrisentan. She had repeat RHC 6 months after therapy that showed marked improvement: PAP of 32/13, mean of 22, PVR of 2.6 WU. She was continued on ambrisentan monotherapy. Four months later after going on a hiking trip in Utah, she noted new chest pain, fevers, and unintentional weight loss, which resolved and were followed by a dry cough. Blood pressure was 107/72 on left arm, 130/70 on right arm. Her echocardiogram on that visit showed normal ventricular size and function with a normal PAP. She had CT chest showing circumferential wall thickening around descending thoracic aorta and left subclavian artery and smooth luminal narrowing. There was no evidence of involvement of the pulmonary arteries. Infectious workup was negative, including HIV, RPR, coccidioides antibody, Histoplasma antigen. Autoimmune workup was also negative including IgG levels, ANA, ENA, ANCA, anti-Scl 70, CCP. Her ESR and CRP were elevated at 109 mm/hr and 49 mg/L, respectively. These findings were concerning for Takaysu's vasculitis. She was initiated on prednisone 60 mg daily with rheumatology referral. She had rapid improvement in her symptoms on steroids. She had a follow up imaging showing marked improvement in soft tissue thickening around greater thoracic vessels, with a drop in her inflammatory markers.

Conclusions

While there have been several reports of dasatinib-induced pulmonary hypertension, to our knowledge there have been no described cases of dasatinib- induced PAH followed by development of Takayasu’s arteritis. Takayasu’s can in itself cause pulmonary hypertension through vasculopathy, left heart disease, and chronic thromboembolic disease. While the rate of PA involvement of disease can reach up to 56%, the rate of development of true PH in Takayasu’s is only 12-13%. Our patient had no evidence of PA involvement at time of diagnosis and her PA pressures were normal by echocardiogram. There are no reports of Takaysu’s being caused by therapy for PH or for CML, indicating that our patient’s disease was idiopathic. Her vasculitis responded well to prednisone, and she maintains on ambrisentan and imatinib. Long-term follow-up of this patient will be essential, as any progression of her Takaysu’s could lead to worsening PH. She could then potentially require additional PH therapy as well as stenting of her pulmonary arteries. Additional research is required in determining whether there is a link between prior hematologic malignancy and developing inflammatory conditions such as Takaysu’s.